Alert archive / West Virginia / Areal Flood Warnings in 2013
Areal Flood Warning 21, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this areal flood warning at Jul 1, 2013, 11:43 PM EDT for Marshall County, Ohio County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2013, 11:43 PM EDT (03:43 UTC)
- Expired
- Jul 2, 2013, 2:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Marshall County, WV, Ohio County, WV
The radar
The Pittsburgh radar (KPBZ), 71 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this areal flood warning went out at Jul 1, 11:23 PM EDT, 20 minutes earlier.
Area forecast discussion, Jul 1, 11:23 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1123 PM EDT MON JUL 1 2013 .SYNOPSIS... A STRONG BERMUDA HIGH PRESSURE SYSTEM WILL LOCK OUR WEATHER PATTERN IN PLACE FOR MOST OF THE WEEK. CLOCKWISE FLOW AROUND THIS HIGH WILL STREAM ATLANTIC AND GULF MOISTURE INTO MUCH OF THE EASTERN UNITED STATES, KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE FOURTH OF JULY. && .NEAR TERM /THROUGH TUESDAY/... DEEP SOUTHERLY FLOW IS ENTRENCHED OVER THE AREA WITH A COUPLE OF UPPER LOWS EVIDENT ON WATER VAPOR IMAGERY LATE THIS EVENING...ONE OVER THE MID-MISSISSIPPI VALLEY...AND A SECOND TRUDGING NORTHWARD INTO CENTRAL OHIO. DEEP MOISTURE AND ATTENDANT LIFT AHEAD OF THE SECOND OF THESE TWO UPPER SWIRLS HAS ALLOWED FOR ELEVATED CONVECTION TO BLOSSOM OVER OUR REGION THIS EVENING. GIVEN THE SLOW EVOLUTION OF THE PATTERN OVERHEAD AS WELL AS THE FACT THAT THE MODELS PREFER TO LINGER THE RIGHT ENTRANCE REGION OVER THE AREA AS THE PATTERN SLOWLY RETROGRADES...THE LARGE SCALE SCENARIO IS SET FOR LITTLE TO CHANGE OVERNIGHT. UPSTREAM CONVECTIVE ECHOES STRETCH WELL BACK INTO CENTRAL WEST VIRGINIA...SO POPS WERE INCREASED THROUGH THE NIGHT...PARTICULARLY ACROSS OHIO WITH A SLIGHTLY WESTWARD MIGRATION INDICATED TO THE HIGHEST VALUES THROUGH MORNING. THIS WAS NOT A HUGE DEVIATION TO THE PREVIOUS FORECAST...HOWEVER GIVEN THE SLOW CELL MOTION AND EVOLUTION...HEAVY RAINFALL WAS ADDED TO THE FORECAST WITH CONVECTIVE ELEMENTS...AND QPF WAS INCREASED QUITE DRAMATICALLY LOCALLY IN THE FORECAST GRIDS. FRIES PREVIOUS DISCUSSION FOR TUESDAY FOLLOWS...TUESDAY WILL BE A REPEAT OF PREVIOUS DAYS...PLUME OF HIGH LAYER RH REMAINS ATOP CWA. STILL HARD TO FIND UPPER LEVEL SUPPORT...SO DAYTIME HEATING AND THE BAROCLINIC OVER NERN OHIO WILL BE PRIMARY TRIGGERS. NWRN PA HAS THE GREATEST THERMODYNAMICS ALONG WITH FAVORABLE WIND PROFILES. PRIMARY THREATS WOULD BE HAIL AND WIND. OF COURSE HIGH WATER IS OF TOP PRIORITY. SEE HYDROLOGIC SECTION BELOW FOR DETAILS. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... MORE OF THE SAME IN THE SHORT TERM...AS AREA REMAINS BETWEEN A STRONG ANTICYCLONE OVER THE WESTERN ATLANTIC AND A MID LVL LOW IN THE MIDWEST. BOTH ECMWF AND GFS ILLUSTRATE AXIS OF GREATEST RH STRETCHING UP THE OHIO RIVER. DISTURBANCES RIDE NE IN THE SSW FLOW EVERY 18 TO 24 HOURS...EACH OF WHICH SHOULD BRING DECENT COVERAGE OF SHOWERS AND STORMS. FORECAST REMAINS WITH CHANCE POPS...HOWEVER NUMBERS WILL LIKELY BE RAISED ONCE CONFIDENCE INCREASES IN TEMPORAL RESOLUTION IS RESOLVED. BASED ON RECENT PERFORMANCE MOSGUIDE BIAS CORRECTED /BC/ GRIDS WERE USED FOR MINT AND GFS40 BC GRIDS WERE THE FOUNDATION FOR MAX TEMPS. && .LONG TERM /FRIDAY THROUGH MONDAY/... SHRTWVS ARE EXPD TO CONT TO STREAM NEWD ACRS THE RGN ARND AN UPR TROF ACRS THE MIDWEST. THIS WL KEEP DAILY CHCS FOR CNVCTN LINGERING INTO THE WKEND. BY LATE IN THE PD...AN UPR HIGH OVR THE WRN ATLANTIC IS EXPD TO RETROGRADE WWD ACRS VA AND THE CAROLINAS...AND THIS MAY HELP LMT CNVCTV POTENTIAL IF RIDGING IS ABLE TO BLD FAR ENOUGH NWD INTO OUR RGN. TEMPS ARE EXPD TO BE NR SEASONAL AVGS THRU THE PD. && .AVIATION /03Z TUESDAY THROUGH SATURDAY/... MORE SHOWERS AND STORMS DEVELOPING ALONG THE BOUNDARY AND SHOULD HIT MOST PORTS. MVFR RESTRICTION IN SHRA FOG AND HAZE AT AIRPORTS OVERNIGHT. OUTLOOK.../MONDAY NIGHT THROUGH FRIDAY/... RESTRICTIONS IN DAYTIME SHOWERS AND THUNDERSTORMS THEN OVERNIGHT FOG IS EXPECTED THROUGH THE PERIOD. && .HYDROLOGY... HIGH WATER REMAINS A CONCERN FOR THE ENTIRE REGION FOR MUCH THIS WEEK AS PLUME OF DEEP MOISTURE EXTENDS ALL THE WAY INTO THE GULF OF MEXICO. THE COMBINATION OF LAYER RH EXCEEDING 75% AND WARM CLOUD DEPTHS AROUND 11KFT /TOPPING OUT ABOVE 12KFT AT TIMES THURSDAY/ SUPPORT THREAT OF EXCESSIVE RAINFALL. FORECAST WIND FLOW TRANSLATES INTO TRAINING OPPOSE TO BACK BUILDING. FLASH FLOOD GUIDANCE IS JUST ABOVE AN INCH IN HARDEST HIT AREAS...BUT OVERALL WHEN AMOUNTS EXCEED 1.5" THAT WILL BE ENOUGH FOR FLOODING OUTSIDE OF URBAN AREAS /WHERE IT IS LESS/. AT THIS TIME...NO RIVER FLOODING IS ANTICIPATED. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 1, 2:25 PM EDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 225 PM EDT MON JUL 1 2013 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-021830- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 225 PM EDT MON JUL 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL THROUGH TONIGHT THAT COULD RESULT IN FLOODING. IF RAINFALL AMOUNTS EXCEED 1.5 INCHES FLOODING IS LIKELY...OUTSIDE OF URBAN AREAS WHERE VALUES ARE LESS. IN ADDITION...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DOWNPOURS COULD LEAD TO FLOODING THE BALANCE OF WORK WEEK DUE TO SHOWERS AND THUNDERSTORMS CROSSING OVER SATURATED GROUNDS. A THREAT OF SEVERE THUNDERSTORMS EXIST TUESDAY WITH THE PRIMARY IMPACT BEING WINDS THAT COULD KNOCK DOWN TREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 98
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 10:35 PM EDT | Areal Flood Warning | PBZ | Fayette, Westmoreland | 3 hr |
| Jul 2, 12:01 AM EDT | Areal Flood Warning | PBZ | Indiana, Jefferson | 3 hr |
| Jul 2, 1:34 AM EDT | Areal Flood Warning | PBZ | Fayette, Westmoreland | 3 hr |
| Jul 2, 1:35 AM EDT | Areal Flood Warning | PBZ | Fayette, Westmoreland | 3 hr |
| Jul 2, 2:45 PM EDT | Special Weather Statement | PBZ | Jefferson | 75 min |
| Jul 1, 10:51 PM EDT | Areal Flood Warning | PBZ | Belmont, Monroe | 6 hr |
Nearby
Areal Flood Warnings in West Virginia, 2013Every areal flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.